Taking Acetaminophen and Ibuprofen Together

By Terez Malka, MD
Medically reviewed
December 2, 2021

Acetaminophen and ibuprofen are two of the most popular over-the-counter (OTC) medications available.

These medications are used to relieve body pain, ease fevers, and can reduce inflammation. 

Acetaminophen (the generic name for Tylenol) and ibuprofen (the generic name for Advil or Motrin) belong to different medication classes, and they work differently.

While ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID), acetaminophen is an analgesic, and does not help reduce inflammation. 

Often, people use these medications separately.

But you may have wondered if you can take acetaminophen and ibuprofen together for better results or to help ease multiple symptoms.

This guide will help you make that decision.

Check your symptoms and get free personalized health answers with K Health.

Get Started

Maximum Acetaminophen and Ibuprofen Dosage

Patients frequently use acetaminophen and ibuprofen for headaches, colds, and fevers.

They are also used to soothe lower back pain and all-around body pain. 

While you may already be familiar with these medications, it’s worth knowing the maximum acceptable dosage to prevent overdose and severe side effects. 

Acetaminophen dosage

The typical adult dose for acetaminophen is 325-650mg, to be taken every 4-6 hours within 24 hours.

However, the total daily dose for adults should not exceed 4000mg (4g).

Recommended doses for children depend on their weight.

If you’re giving OTC acetaminophen to children, stick to the recommended dosage on the label or consult a pediatrician.  

Infants and smaller children should be given their medicine with droppers.

These droppers ensure that your child gets a more precise dose; if your child’s medicine comes with a dropper, do not administer the medication with a spoon or any other tool besides the dropper. 

If you’re giving your child acetaminophen alongside other medications, check to see if the other medications contain acetaminophen to avoid administering more than the recommended dose.

Ibuprofen dosage

Ibuprofen dosage will vary depending on what you’re taking it for.

For adult use, the dosage is based on the condition you’re treating or the severity of your pain. 

For pain, you can take 200-400mg every 4-6 hours, as needed, for the following conditions: 

  • Menstrual cramps
  • Mild to moderate pain
  • Fever
  • Minor pains of arthritis 

You don’t get more pain relief at higher doses, but do get more anti-inflammatory effect.

For that reason, the dosage for osteoarthritis and rheumatoid arthritis is 1200-2400mg per day divided into 3-4 equal doses and taken orally.  

For children, the recommended ibuprofen dosage is based on body weight.

A liquid form is available for infants and smaller children, and chewable tablets are available for older children.

Ibuprofen should not be used for infants under 6 months old. 

Follow the dosing on the package, or check with your pediatrician for the correct dose for your child. 

Taking Acetaminophen and Ibuprofen at the Same Time 

Given that ibuprofen and acetaminophen are both used for pain and fevers, you may be wondering if you can use them together to treat your pain and symptoms.

The short answer is yes, you can.

Read on to learn more about why, and how to safely take acetaminophen and ibuprofen at the same time.

Is it safe? Why? 

Studies have shown that taking acetaminophen and ibuprofen at the same time is safe and even provides greater pain relief.

This is because acetaminophen and ibuprofen work differently in the body, and are eliminated by different organs.

The liver removes acetaminophen, while the kidneys eliminate ibuprofen. 

Since there are separate routes of elimination, taking these two medications at the same time would not overtax the same organ, making this a safe combination of pain relief.

The liver and kidneys share the workload, and pain relief is achieved without exceeding the daily dose limit of each medication.

Other OTC pain relievers 

Other common OTC pain relievers like naproxen and aspirin (which are other NSAIDs that work similarly to ibuprofen) can also be safely combined with acetaminophen.

However, never mix these medications with ibuprofen because they’re the same kind of drug, and a combination can cause kidney damage or other severe side effects.  

As a reminder, aspirin should never be given to children or infants.

Side Effects of Acetaminophen and Ibuprofen 

Despite being available over the counter, you still need to be cautious in your use of these medicines.

Like all medications, they can have potentially dangerous side effects if not used properly. 

Acetaminophen side effects 

Acetaminophen is very safe when used in recommended doses, but it’s still important to be aware of potential side effects.

Side effects that may occur when taking acetaminophen include:

  • Nausea
  • Stomach upset
  • Loss of appetite
  • Rash

Some people may develop Stevens-Johnson Syndrome in reaction to acetaminophen, a very rare but serious allergic reaction.

Seek help from your medical provider if you notice skin reactions like redness, blisters, rashes, itching, or swelling of the face, tongue, and skin. 

Another rare side effect of acetaminophen is that, because it’s cleared by the body through the liver, chronic use in high doses can cause liver toxicity.

However, you are unlikely to experience this side effect if you take the normal therapeutic dose. 

If you have an existing liver problem, talk to your doctor or health care provider before using acetaminophen.

Ibuprofen side effects 

Like other NSAIDs, ibuprofen can worsen existing stomach ulcers, and prolonged use of ibuprofen can lead to stomach ulcers. 

If you have a stomach ulcer, talk to your doctor or health provider before taking this medication.

They will likely prescribe a different type of painkiller or give you a proton pump inhibitor to help protect your stomach from ulcers. 

Other side effects  of Ibuprofen include:

Long-term use of ibuprofen can also cause an increased risk of heart attacks. 

When taken together 

When taken together, acetaminophen and ibuprofen may provide better pain relief.

There is no evidence of higher risk or the occurrence of additional harmful side effects when they are used together. 

As long as you stay within the recommended dosages for both medications, you’re unlikely to experience any problems.

Any side effects you encounter are most likely from the individual medications and not caused by the combination. 

How to Know When You’ve Taken Too Much 

If you already combined acetaminophen with ibuprofen and you suspect that you’ve taken too much, don’t panic.

Your local poison control center (1-800-222-1222) can help you figure out if you’ve taken a dangerous amount.

Overdose symptoms 

A dangerous acetaminophen overdose may have no symptoms at all, but it is rare to take a dangerous amount of either ibuprofen or acetaminophen accidentally. 

Here are some symptoms to watch out for:

  • Nausea and vomiting 
  • Heartburn and stomach pain
  • Dizziness 
  • Diarrhea
  • Sweating 
  • Tinnitus (ringing in the ears) 
  • Rash
  • Blurred vision
  • Convulsions

Check your symptoms and get free personalized health answers with K Health.

Get Started

When to See a Doctor 

Stop using acetaminophen and ibuprofen immediately and see a doctor if you notice any of these symptoms: 

  • Difficulty breathing
  • Serious abdominal pain
  • Chest tightness 
  • Swelling
  • Skin rashes 
  • Yellowing of the skin or eyes

Check with your doctor before using acetaminophen and ibuprofen if you: 

  • Are pregnant 
  • Have liver problems 
  • Have kidney problems 
  • Have a history of cardiovascular problems 
  • Have stomach ulcers 
  • Are taking other medications that might interact with acetaminophen or ibuprofen (such as other NSAIDs, for example)

How K Health can help

Getting medication advice has become easy and convenient. Did you know you can get affordable primary care with the K Health app?

Download K to check your symptoms, explore conditions and treatments, and if needed, text with a doctor in minutes. K Health’s AI-powered app is HIPAA compliant and based on 20 years of clinical data.

Frequently Asked Questions

Are there risks of mixing Tylenol and Advil?
You only face risks combining these medications if you have pre-existing conditions that may not make these medications right for you (like liver issues or stomach ulcers), take them for a prolonged period, or take more than the recommended dose.
Can taking ibuprofen and acetaminophen together make you feel worse than before?
No, there is no evidence that suggests mixing Tylenol and Advil worsens your conditions. As long as you stay within the recommended dose, you should be fine.
Is ibuprofen or acetaminophen more effective for treating pain?
Research has shown that ibuprofen is more effective in treating pain than acetaminophen. It is also used in chronic pain conditions and for inflammation.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Terez Malka, MD

Dr. Terez Malka is a board-certified pediatrician and emergency medicine physician.